Kansas, 2019High Wind in Kansas, March 12 to 13, 2019
March 12 to 13, 2019 · NWS DDC · 18 events in 9 counties and zones
A record or near record breaking low pressure system moved from Colorado into Nebraska in association with a very strong upper level low. The surface pressure gradient and mixing of the boundary layer allowed for very high winds to develop.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record or near record breaking low pressure system moved from Colorado into Nebraska in association with a very strong upper level low. The surface pressure gradient and mixing of the boundary layer allowed for very high winds to develop. The lowest surface pressure recorded was in Stanton county at 106 PM on the 13th when the pressure fell to 971.87 mb. At the Dodge City airport the pressure fell to 974.6 mb with the previous record established in February of 1960 when a 974.9 mb pressure was observed. Lower values were noted in the 1800's at Dodge City, but those numbers are suspect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 12, 4:55 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 12, 4:55 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Tue Mar 12 2019
...updated aviation...
.SHORT TERM...(This afternoon through Wednesday)
Issued at 1153 AM CDT Tue Mar 12 2019
Active weather expected to continue through the short term with
rain showers and thunderstorms to high winds. For the rest of the
afternoon, expect gloomy conditions with cloudy skies and patchy
fog ahead of the next round of rain showers and isolated
thunderstorms due to the increased instability across the CWA,
especially for the southern portions of the area. This should
start late afternoon towards sunset upon peak heating of the
afternoon but weak enough shear to not warrant any severe weather.
Once this next round of precipitation starts, it is expected to
push through the mid morning hours on Wednesday with widespread 1
to 2 inches possible with lower amounts for western counties. A
flash flood watch will be valid during this time period with
already high water levels and saturated grounds due to snowmelt
even with this minimal amount of rain totals. Models have been
trending back over the past couple of cycles but even an inch
could make for some troubles in these areas.
Otherwise, once this wave pushes through, behind it will be the
start of some strong south to southwest winds by mid day with
50-60 mph gusts expected to warrant a high wind warning to be in
effect during this time through Thursday morning. The main trough
will push through later Wednesday evening associating with a cold
front that will push through with the winds turning out of the
northwest and gusting up to 60-65 mph with good cold air advection
to help aid the strong pressure gradient allowing for this to the
strongest winds into the night time hours. On the backside of this
low with the north winds, there is a slight chance for northern
counties along the I-70 corridor to get some flurries not
accumulating to anything but confidence is very low as the trend
is pushing north and northwestward for snow. Nothing significant
will come from this, but expect the strong winds to start to taper
off my mid to late morning as the aforementioned cold front
pushes east and northeast allowing the gradient to slacken as high
pressure builds in from the west and northwest out of the
Rockies. This winds will diminish to less than 10-15mph after
sunset on Thursday.
Temperatures wise, this afternoon will see a good warm up into
the upper 50s to low 60s with the warm, moist air advection from
the south even under the cloud cover and little to no sun showing
for most of the CWA. Overnight, there is not much of a cool down
for overnight low temperatures being in the 40s and low to mid 50s
west to east across the viewing area. Under continued cloud cover
and falling precipitation, temperatures will push back into the
upper 50s to low 60s across the CWA for Wednesday with good warm
air advection pushing up from the south. With the cold front
pushing through late Wednesday night, overnight temperatures will
be able to drop to near freezing from the low to mid 30s as the
colder air advects in from the northwest with wind chills down
into the teens and 20s due to the strong gusty northwest winds.
All in all, the moral of the short term story will be with some
good rainfall for this time of year followed by a period of strong
and gusty winds to push into the long term period. Flood watches
and high wind warnings are in effect for both of these periods but
stay tuned for any updates that may come over the next 24-48
hours.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 141 PM CDT Tue Mar 12 2019
The strong winds and high wind warning from the short term will
extend through noon on Thursday with strong gusty northwest winds
still expected through this time frame up to 60mph. Winds will
start to diminish into the afternoon as the cold front pushes
further east and weakens the gradient across the CWA. As high
pressure builds in from the west and northwest, winds will dwindle
to 10-15 mph at best after sunset due to night time cooling but
because of the cloudy conditions, an inversion will not be able to
set up near the surface to cap off any breezy winds aloft. After
near freezing morning temperatures, afternoon highs will not
improve much pushing into the upper 30s to low 40s with the cold
air and cloudy conditions. The sky cover will persist through the
night and improve throughout the day Friday clearing out during
the afternoon hours of peak heating. Lows will be in the 20s for
most of the CWA and warm nicely into the 40s finally seeing sun
for the first time all week for the entire CWA. Winds will remain
light 5-10mph and turn southerly allowing for the warmup as high
pressure at the surface engulfs the area under an upper level
ridge across the Rockies giving way to northwest dry flow aloft.
The dry and warming trend will continue through the weekend under
the aforementioned upper level ridge and surface high pressure.
Morning lows over the weekend will mainly be in the 20s and
afternoon highs in the 50s getting back to average for this time
of year in March. Light south winds and mostly clear skies will
give St. Patrick's' Day weekend a nice backdrop for any outdoor
activities out on the lake or watching a parade. This trend will
continue to start the new work week with lows in the 20s and 30s
and high in the 50s through mid week with no precipitation
expected. This is much needed after the snowmelt and precipitation
that will be received over the next couple of days in the short
term. With a the drying and warming trend expected for the
weekend and into next week, expect an increase in fire danger as
relative humidity values decrease and winds pick up towards the
middle of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue Mar 12 2019
A very strong weather system will impact the terminals through the
next 24 to 36 hours. This system will bring very strong winds with
magnitudes in the 30-40 kt range with gusts to 50-60 kt possible.
In addition, widespread precipitation will eventually move across
the terminals with an associated reduction in cigs and vis.
Conditions will eventually calm down Thursday evening and into
Friday as high pressure builds in.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 51 61 33 42 / 100 70 30 10
GCK 46 58 31 40 / 90 60 40 10
EHA 43 58 30 43 / 80 50 20 0
LBL 45 61 32 44 / 90 50 20 10
HYS 52 59 33 38 / 100 90 60 30
P28 55 66 38 45 / 100 80 20 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 1 PM CDT /noon MDT/ Wednesday to 1 PM CDT
/noon MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-
084>090.
Flood Watch through Wednesday evening for KSZ030-031-043>046-
061>066-074>081-084>090.
&&
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Sugden
Hazardous weather outlook, Mar 12, 3:53 AM CST, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CDT Tue Mar 12 2019
KSZ030-031-043>046-061>066-074>081-084>090-131000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CDT Tue Mar 12 2019 /353 AM MDT Tue Mar 12 2019/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Showers and thunderstorms will become more numerous across central
and southwest Kansas late this afternoon and overnight. Heavy rain
is expected which could cause flooding of low lying areas. See the
latest Flood Watch for more details.
Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Showers and thunderstorms with heavy rain will be moving out of
central and southwest Kansas Wednesday morning. Strong winds are
expected to develop Wednesday afternoon and continue into
Thursday. See the latest High Wind Watch for more details.
Days 2-7 Hazards
----------------
* Wednesday
- Lightning: Limited risk
- Non thunderstorm wind: Extreme risk
- Ice accumulation: Limited risk
- Snow: Limited risk
- Fire weather: Elevated risk
* Thursday
- Non thunderstorm wind: Significant risk
- Snow: Limited risk
- Fire weather: Elevated risk
* Friday
No hazards.
* Saturday
No hazards.
* Sunday
No hazards.
* Monday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter reports for areal flooding may be needed tonight and
Wednesday morning.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Mar 12, 7:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
856 PM CDT TUE MAR 12 2019
KSZ066-079-081-130245-
Pratt KS-Stafford KS-Edwards KS-
856 PM CDT TUE MAR 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD...EASTERN EDWARDS AND
NORTHWESTERN PRATT COUNTIES UNTIL 945 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hopewell, moving northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Hudson, Byers, Hopewell, Zenith and Dillwyn.
LAT...LON 3769 9894 3779 9907 3826 9860 3826 9847
3792 9847
TIME...MOT...LOC 0156Z 223DEG 40KT 3775 9898
45High Wind, Morton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Morton forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at 5 WNW Elkhart.
High Wind, Hamilton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
High Wind, Ford
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Ford forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at 9 NW Wilburton.
High Wind, Finney
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at 1 ENE Garden City.
High Wind, Seward
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at 1 S Coolidge.
High Wind, Seward
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Seward forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
High Wind, Barber
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Barber forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at Medicine Lodge.
High Wind, Stanton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at Johnson City.
High Wind, Finney
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Finney forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Hamilton
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at 1 S Coolidge.
High Wind, Finney
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Finney forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Ford
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Ford forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City airport.
High Wind, Finney
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Finney forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Finney
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Finney forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport at 11:05 AM CDT.
High Wind, Hodgeman
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Observed at 12 N Jetmore at 11:50 AM.
High Wind, Ellis
- When
- March 12, 9:00 PM CST to March 13, 9:00 PM CST
- Where
- Ellis forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Observed at the Hays airport at 12:17 PM CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- Flash Flooding and Flooding in Missouri, March 12 to 13, 201913 events
- Flooding in Iowa, March 12 to 26, 20198 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- Flooding in Minnesota, March 12 to 17, 2019$2,000 · 6 events
- High Wind in California, March 12 to 13, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816493, 816494, 816495, 816496, 816497, 816498, 816499, 816500, 816501, 816502, 816503, 816504, 816505, 816507, 816508, 816509, 816510, 816511.